Allergies

Sulfa Allergy Rash

The first sign which indicates that you are suffering from sulfa allergy is sulfa allergy rash. The following article helps you to understand about this symptom in detail. Sulfa is a category of drugs derived from sulfanilamides, which is a key component of several medicines and drugs. It is one of the main ingredient in various antibiotics that helps to treat several infections. It is even present in diuretics, migraine medicines, anti-inflammatory medicines and diabetic medicines.

Sulfa allergy is an adverse reaction towards sulfanilamides containing medicines. This allergy develops later in life of any person and people with problems of immune system are more susceptible to sulfa allergy rash condition. Let us know about the features of sulfa allergy rash in detail.

Sulfa Allergy Rash – Important Features

The common visible symptom of sulfa allergy is skin rash. Some people may even suffer from hives. This symptom starts to show off as soon as sulfa medication is taken. Once the medication is taken, the immune system responds to it by releasing antibodies and histamines therefore resulting in this kind of skin reactions. Some people may suffer from mild rashes while in some rashes are formed all over the body. One can even feel itching sensation on these rashes that can be mild to moderate. These allergy rashes show extreme sensitivity to light and on exposure to sunlight, they become worse.

Sulfa allergy rash is always accompanied with fever. If the allergic reaction is very serious, there occur serious symptoms along with the rash. If the respiratory system is attacked, it leads to pneumonia, breathing difficulty and wheezing. It may even cause reduction in blood cells and platelets as well. This leads to a life threatening situation where anaphylaxis symptoms are observed. This condition occurs when the tissues present inside the throat swell causing blockage in the air passage. This is accompanied by rapid pulse rate, shortness of breath, loss of consciousness, vomiting and nausea.

Sulfa Allergy Rash – Treatment

When you are under sulfanilamide medication and if rashes start appearing on the skin surface, the first thing to do is to consult a physician without any delay. The condition is diagnosed through physical examination of the skin surface. No laboratory tests can help in detecting this allergy.

The sulfa allergy rash treatment starts with stopping the intake of medicines that trigger the allergy.
This therefore reduces further worsening of the symptoms. The main aim of the treatment is to even treat other symptoms other than treating the rash only. Each symptom developed in sulfa allergy is treated with a definite medication.

  • The eruption of rashes and itchiness caused by the rashes are treated with antihistamine medications.
  • Inflammation of the skin is treated with corticosteroid medications.
  • Symptoms of anaphylaxis are treated with epinephrine injections which is then followed by an appropriate cardiac and respiratory care.

In some cases, the physicians offer the treatment in such a way that they try to desensitize the patient so that the sulfa medication can be taken safely. Initially, small doses are given for certain period of time and once the patient starts to tolerate that particular dose, it is increased gradually.

Sulfa allergy rash cannot be ignored as it turns to a severe allergic form and it deteriorates in a very short span of time. There is no way to prevent this particular allergy as there is no test that can detect it to show if the person is allergic to sulfanilamide drugs. But, if you have suffered from this allergy in the past, you can avoid its recurrence by just avoiding this particular medication intake. You should even keep your physicians and pharmacists well informed about your sulfa allergy rash.

Leave a reply

Your email address will not be published. Required fields are marked *